Pennsylvania, 2005

Damaging Wind in Pennsylvania, July 27, 2005

July 27, 2005 · NWS PHI · 1 event in 1 county or zone

The second severe thunderstorm of the day downed several trees, tree limbs and wires across the southern part of Berks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The second severe thunderstorm of the day downed several trees, tree limbs and wires across the southern part of Berks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 4:00 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 27, 4:00 PM EST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT WED JUL 27 2005

ALL COASTAL WATERS ARE IN THE SEVERE THUNDERSTORM WATCH UNTIL
10 PM...HAVE ADDED TO THE WATCH/WARNING/ADVISORY SEGMENT.

.SHORT TERM/LONG TERM...
EXCESSIVE HEAT WARNING WILL EXPIRE THIS EVENING...WILL NOT CARRY
IN THE ZONES.

FRONT WILL CROSS THE FORECAST AREA EARLY TONIGHT. WITH THE VERY
UNSTABLE AIR AHEAD OF THE FRONT...THUNDERSTORMS COULD BEGIN TO POP
AT ANY TIME BUT IT NOW APPEARS THAT THE STRONGEST STORMS WILL OCCUR
IN THE LINE OF TSTMS AHEAD OF THE FRONT...WHICH WILL MOVE ACROSS
THIS EVENING. A SEVERE TSTM WATCH WILL REMAIN IN EFFECT UNTIL 10 PM.
ONCE THE FRONT CROSS THE REGION...OUR HEAT WAVE WILL COME TO AN
ABRUPT HALT. THE FRONT WILL BECOME ALMOST STATIONARY TO OUR SOUTH.
WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT. THE THREAT OF
PRECIPITATION WILL BE HIGHEST IN OUR SOUTHERN ZONES. NORTHERN ZONES
MAY REMAIN DRY UNTIL THE BEGINNING OF NEXT WEEK. AT THIS TIME THE
GFS BRINGS A SIGNIFICANT RAINFALL TO OUR SOUTHERN ZONES FRIDAY.
THE NAM IS NOT AS WET AND DOES NOT BRING THE BULK OF THE RAIN AS
FAR NORTH AS THE GFS. WE WILL TAKE THE MIDDLE OF THE ROAD BUT
LEAN TOWARD THE NAM. THE NEXT WAVE WILL BRING A CHANCE OF
PRECIPITATION TO THE ENTIRE FORECAST AREA LATE SUNDAY NIGHT
INTO TUESDAY.

&&

.AVIATION...
ENTIRE FA UNDER A SVR TSTM WATCH TIL 10 PM. RAPID INCRS IN CU TO A
CIG. CONDS WILL THEN FLUCTUATE RPDLY AS TSTMS MOVE INTO FA. ANY
TSTM, ESP THOSE IN LINES OR CLUSTERS, WILL BE CAPABLE OF PRODUCING A
SUDDEN DROP IN VSBY, PSBLY TO LCLY LIFR, ALONG WITH A RAPID DROP IN
CIG HTS. TSTMS CAN ALSO BE ACCOMPANIED BY DANGEROUS WND GUSTS AND
CG LTNG. AFT THREAT OF SVR WX ENDS, SHWRS AND TSTMS WILL REMAIN SCTD
THRU FA OVRNGT.
&&

.MARINE...
ENTIRE FA UNDER A SVR TSTM WATCH TIL 10 PM. TROPICAL STORM FRANKLIN
CONT TO SEND IN A SWELL AVERAGING ARND 4 FT. TS IS CUR DRFTG TO THE
NNW AND HAS INTENSIFIED A LITTLE DURING THE MRNG HRS. WILL INTRO SCA
ON THE OCEAN BECAUSE OF THREAT THAT SWELLS WILL INCR IN HT TO OR ABV
5, PLUS PSBLTY THAT SEAS WILL BE PUSHED LCLY HGR IN SVR TSTM WND
SQUALLS. SEE LATEST UPDATED BULLETINS ON TS FRANKLIN FROM THE
NATIONAL HURRICANE CENTER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
NJ...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
DE...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
MD...SEVERE TSTM WATCH ALL ZONES UNTIL 10 PM.
MARINE...SMALL CRAFT ADVISORY FOR SEAS ON THE OCEAN FROM SANDY HOOK
         NJ TO FENWICK ISLAND DE...ANZ450>455.
      ...SEVERE TSTM WATCH UNTIL 10 PM OCEAN WATERS AND DEL BAY.

SYNOPSIS...
SHORT TERM...RPW
LONG TERM...RPW
AVIATION...HW
MARINE...HW
Hazardous weather outlook, Jul 27, 4:09 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 AM EDT WED JUL 27 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-281000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
509 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
AN EXCESSIVE HEAT WARNING CONTINUES FOR SOUTHEAST PENNSYLVANIA,
NORTHEAST MARYLAND, PORTIONS OF SOUTHERN AND CENTRAL NEW JERSEY AND
ALL OF DELAWARE. MAXIMUM HEAT INDICES WILL REACH 105 TO 110 DEGREES
THIS AFTERNOON.  THE THREAT FROM EXCESSIVE HEAT IS EXPECTED TO END
THIS EVENING AS COOLER AIR MOVES INTO THE REGION.

AS THE COLD FRONT MOVES INTO THIS HOT AND MOIST AIRMASS THIS
AFTERNOON...THUNDERSTORMS WILL LIKELY DEVELOP ALONG IT. SOME OF
THESE STORMS MAY BECOME SEVERE BY MID TO LATE AFTERNOON...WITH THE
MAIN THREAT BEING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL.

THERE IS A HIGH RISK OF RIP CURRENTS FOR NEW JERSEYS BEACHES IN COASTAL
OCEAN AND MONMOUTH COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS
ON THE COASTAL CAPE MAY AND ATLANTIC BEACHES OF SOUTHERN NEW JERSEY,
AND THE DELAWARE ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE THREAT OF
SEVERE WEATHER.

SZATKOWSKI/EBERWINE(COR TO MENTION MOD/HIGH RISK OF RIP CURRENTS)

In the hours before

Special weather statement, Jul 27, 2:36 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT WED JUL 27 2005

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-272135-
BERKS PA-BUCKS PA-CAMDEN NJ-CARBON PA-CECIL MD-CHESTER PA-
DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-LEHIGH PA-MERCER NJ-
MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-
NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...CAMDEN...
NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...READING...
TRENTON AND WILMINGTON
336 PM EDT WED JUL 27 2005

...STRONG TO SEVERE THUNDERSTORMS APPROACHING...

AT 325 PM, A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
EAST CENTRAL NEW YORK STATE SOUTHWESTWARD INTO PERRY COUNTY IN
SOUTHEASTERN PENNSYLVANIA. THE LINE OF STORMS WAS MOVING TO THE
EAST AROUND 25 MPH. SOME STORMS WERE ALREADY AFFECTING CARBON AND
MONROE COUNTIES. IF THE STORMS MAINTAIN THE SAME TRACK AND SPEED,
THEY WILL MOVE INTO NORTHWEST NEW JERSEY, THE LEHIGH VALLEY AND BERKS
COUNTY AROUND 415 PM. FURTHER SOUTH AND EAST ACROSS THE DELAWARE
VALLEY AND THE I-96 CORRIDOR, THE THUNDERSTORMS COULD ARRIVE DURING
PORTIONS OF THE EVENING COMMUTE.

FOR YOUR SAFETY, MOVE INDOORS IF YOU ARE IN THE LINE OF THESE
THUNDERSTORMS. BESIDES GUSTY WINDS AND LIGHTNING, HEAVY RAIN IS
CAUSING POOR DRAINAGE FLOODING. DO NOT DRIVE THROUGH FLOODED
ROADWAYS. THE WATER MAY BE DEEPER THAN YOU THINK.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE
APPROACHING THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO ALL
HAZARDS OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS OR
WARNINGS.

KRUZDLO
Local storm report, Jul 27, 3:20 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             POCONO PINES            41.12N 75.46W
07/27/2005  0.50 INCH        MONROE             PA   TRAINED SPOTTER

            MARBLE TO DIME SIZED HAIL REPORTED.

&&

GORSE
Local storm report, Jul 27, 3:28 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             POCONO PINES            41.12N 75.46W
07/27/2005  0.50 INCH        MONROE             PA   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL REPORTED.

0410 PM     HAIL             10 NE WEATHERLY         41.05N 75.69W
07/27/2005  0.50 INCH        CARBON             PA   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL REPORTED IN THE ALBRIGHTSVILLE
            AREA.

&&

GORSE
Local storm report, Jul 27, 4:29 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
529 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             10 NE WEATHERLY         41.05N 75.69W
07/27/2005  0.50 INCH        CARBON             PA   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL REPORTED IN THE ALBRIGHTSVILLE
            AREA.

0410 PM     HAIL             POCONO PINES            41.12N 75.46W
07/27/2005  0.50 INCH        MONROE             PA   TRAINED SPOTTER

            MARBLE TO DIME SIZE HAIL REPORTED.

0425 PM     HEAVY RAIN       STROUDSBURG             40.98N 75.20W
07/27/2005  1.30 INCH        MONROE             PA   TRAINED SPOTTER

            1.30 INCHES OF RAIN AND STREET FLOODING REPORTED.

0425 PM     TSTM WND DMG     STROUDSBURG             40.98N 75.20W
07/27/2005                   MONROE             PA   TRAINED SPOTTER

            TREES DOWNED.

0425 PM     TSTM WND DMG     10 NE STROUDSBURG       41.09N 75.06W
07/27/2005                   MONROE             PA   TRAINED SPOTTER

            WIRES AND TREES KNOCKED DOWN IN THE BUSHKILL AREA.

0440 PM     TSTM WND DMG     VERNON VALLEY           41.24N 74.49W
07/27/2005                   SUSSEX             NJ   EMERGENCY MNGR

            POWER LINES DOWNED.

0514 PM     TSTM WND DMG     BUTLER                  41.00N 74.35W
07/27/2005                   MORRIS             NJ   TRAINED SPOTTER

            TREES DOWNED.

&&

GORSE

The radar

The Philadelphia radar (KDIX), 147 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
July 27, 4:35 PM EST to 5:00 PM EST
Where
Berks County, 5 mi W of Mohnton
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.283, -76.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473146.